Maine, 2007

Heavy Snow in Maine, April 4 to 5, 2007

April 4 to 5, 2007 · NWS CAR · 15 events in 15 counties and zones

Snow developed across Downeast Maine during the afternoon of the 4th in advance of low pressure tracking northeast along the coast toward the Gulf of Maine. while slowly expanding north across the region.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Snow developed across Downeast Maine during the afternoon of the 4th in advance of low pressure tracking northeast along the coast toward the Gulf of Maine. The snow became heavy at times Downeast overnight from the 4th to the 5th...while slowly expanding north across the region. Snow began during the morning of the 5th across extreme northern portions of the region...becoming heavy at times. The low tracked from southeast Maine across western New Brunswick during the 5th. Snow...heavy at times...continued across the region through much of the afternoon of the 5th before ending from south to north. Storm total snow accumulations Downeast ranged from 12 to 18 inches...with 10 to 16 inches across central areas and 9 to 13 inches across extreme northern areas. Heavy wet snow accumulating on trees snapped branches and weighed down other branches to the point where they contacted power lines. The heavy snow also brought down some power lines. The most extensive power outages occurred across central and Downeast areas where nearly 6000 customers lost power for varying amounts of time. Power outages were also reported across northern areas...though in much lower numbers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 4, 2:31 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 4, 2:31 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
331 PM EDT WED APR 4 2007

.SYNOPSIS...
LOW PRESSURE WILL DEVELOP OFF OF CAPE CODE TONIGHT AND MOVE
FROM SOUTH TO NORTH ACROSS CENTRAL MAINE BY THURSDAY NIGHT. THIS
LOW PRESSURE WILL THEN BECOME STATIONARY JUST TO THE WEST OF MAINE
THROUGH THE WEEKEND.
&&

.NEAR TERM /THROUGH THURSDAY/...
WE ONLY MADE MINOR TIMING ADJUSTEMENTS TO PRECIP ONSET
THIS EVENING AND TYPE FOR SRN AND ERN PTNS OF THE FA ON THU AS
MILDER ATLC AIR MOVES NE INTO THE SE HF OF THE FA. OTHERWISE
AMOUNTS AND ASSOCIATED HEADLINES ARE SIMILAR TO THE LAST UPDATE...
WHERE HEAVIER SNFL IS XPCTD ACROSS THE NW AND LESSER TO THE SE
PTN OF THE FA...WHERE MILDER ATLC AIR WILL RESULT IN LOWER SN RATIOS...
AND EVENTUALLY A MIX OR CHGOVR TO RN BY THU AFT. KEPT CLOSE TO HPC
GUIDANCE FOR QPF WITH A BLEND WITH GFS40 QPF A COUPLE OF 6 HRLY PDS.
SNFL RATIOS USED FOR THE STORM TOTAL RANGED FROM 2 TO 10 TO ONE
ONE INCH LIQUID EQUIVALENT FOR EACH 6HRLY BLOCK...DEPENDING ON HOW
FAR N AND THE TIME OF DAY IT WAS CALCULATED...WITH HIGHEST RATIOS
ASSIGNED TO THE N LATE AT NGT AND ERLY MORN. SN...MIXED PRECIP AND
RN SHOULD SLOWLY TAPER OFF TO SHWRS FROM S TO N DURING THU AFT.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
LOW PRESSURE WILL MOVE FROM SOUTH TO NORTH THROUGH CENTRAL MAINE
THURSDAY NIGHT WITH SNOW SHOWERS ACROSS MAINLY NORTHERN SECTIONS.
CLOSED LOW WILL THEN SPIN JUST WEST OF THE STATE INTO SATURDAY.
LOCATION OF CLOSED LOW WILL PRODUCE PLENTY OF CLOUDS FOR THE
REGION WITH SCATTERED RAIN AND SNOW SHOWERS OVER MAINLY NORTHWEST
SECTIONS.
&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SURFACE LOW OVER QUEBEC WILL DISSIPATE TO OUR WEST ON SUNDAY AS UPPER
LOW FINALLY LIFTS EAST OF THE REGION. AS THE UPPER LOW LIFTS
OUT...MAIN FOCUS OF ENERGY WILL TRANSFER TO SURFACE LOW PRESSURE OVER
THE ATLANTIC WELL SOUTHEAST OF THE STATE. CYCLONIC FLOW WILL
CONTINUE TO EFFECT THE STATE EARLY NEXT WEEK AS THIS SURFACE LOW
BOMBS OVER LABRADOR.
&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MVFR CIGS S AND VFR CIGS N WILL GRADUALLY TRANSITION TO IFR OVRNGT
AS SNFL SLOWLY MOVES SW TO NE ACROSS THE FA. IFR CONDITIONS ARE
ANTICIPATED TO CONT THRU THU MORN ALL SITES MAINLY IN SN...WITH
PERHAPS SOME RN MIXED AT KBGR AND KBHB IN THE LATE MORNING.

AS CLOSED LOW SPINS JUST TO OUR WEST...EXPECT MVFR CEILING
OVER NORTHERN SITES WITH MVFR VSBY AT TIMES IN SNOW AND RAIN
SHOWERS THROUGH FRIDAY. CEILING AND VSBY SHOULD IMPROVE TO VFR BY
SATURDAY AS LOW TO THE WEST CONTINUES TO WEAKEN.
&&

.MARINE...
NEAR TERM: CONTD WITH GALE WARNING FOR LATE TNGT INTO THU MORN AS
E WINDS INCREASE OVRNGT. WINDS SHOULD DIMINISH SOMEWHAT BEHIND TO
LOW THU AFT AS THEY VEER S...BUT A FAVORABLE FETCH DIRECTION WILL
KEEP SEAS AOA 10 FT OVR OPEN WATERS.

SHORT TERM: WINDS WILL DIMINISH BELOW SCA LEVELS THURSDAY NIGHT AS
LOW PRESSURE MOVES NORTH OF THE WATERS AND SLOWLY WEAKENS.
HOWEVER...SEAS WILL BE SLOW TO COME DOWN IN A SOUTH EAST SWELL
THROUGH FRIDAY NIGHT.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...SNOW ADVISORY FROM 9 PM THIS EVENING TO 8 PM EDT THURSDAY FOR
     MEZ002-005-006-011-031-032.
     HEAVY SNOW WARNING FROM 5 PM THIS AFTERNOON TO 8 PM EDT
     THURSDAY FOR MEZ003-004-010.
     HEAVY SNOW WARNING FROM 8 PM THIS EVENING TO 8 PM EDT THURSDAY
     FOR MEZ001.
     SNOW ADVISORY FROM 9 PM THIS EVENING TO 4 PM EDT THURSDAY FOR
     MEZ015>017-029-030.
MARINE...GALE WARNING FROM 1 AM TO 11 AM EDT THURSDAY FOR ANZ050.

&&

NEAR TERM...VJN
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...VJN
MARINE...VJN/FOSTER
Hazardous weather outlook, Apr 4, 4:34 AM EST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
534 AM EDT WED APR 4 2007

MEZ002-005-006-011-031-032-051100-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
534 AM EDT WED APR 4 2007

...SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SNOW ACCUMULATIONS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

MEZ003-004-010-051100-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-
534 AM EDT WED APR 4 2007

...HEAVY SNOW WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SNOW ACCUMULATIONS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

MEZ001-051100-
NORTHWEST AROOSTOOK-
534 AM EDT WED APR 4 2007

...HEAVY SNOW WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SNOW ACCUMULATIONS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

MEZ015>017-029-030-051100-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
534 AM EDT WED APR 4 2007

...SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SNOW ACCUMULATIONS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

ANZ050-051100-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
534 AM EDT WED APR 4 2007

...GALE WARNING IN EFFECT FROM 1 AM TO 11 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow. Local standard time, as filed.

Heavy Snow, Central Piscataquis

When
April 4, 5:00 PM EST to April 5, 3:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 15 inches.|

Heavy Snow, Central Penobscot

When
April 4, 5:00 PM EST to April 5, 3:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 15 inches.|

Heavy Snow, Southern Piscataquis

When
April 4, 5:00 PM EST to April 5, 3:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 15 inches.|

Heavy Snow, Southern Penobscot

When
April 4, 5:00 PM EST to April 5, 3:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 17 inches.|

Heavy Snow, Interior Hancock

When
April 4, 5:00 PM EST to April 5, 3:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 17 inches.|

Heavy Snow, Coastal Hancock

When
April 4, 5:00 PM EST to April 5, 3:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 14 to 18 inches.|

Heavy Snow, Northern Somerset

When
April 4, 6:00 PM EST to April 5, 3:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 12 to 16 inches...with local totals of around 18 inches.

Heavy Snow, Northern Piscataquis

When
April 4, 6:00 PM EST to April 5, 3:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 12 to 16 inches...with local totals of around 18 inches.

Heavy Snow, Central Washington

When
April 5, 2:00 AM EST to 3:00 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 17 inches.|

Heavy Snow, Coastal Washington

When
April 5, 2:00 AM EST to 3:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 15 inches.|

Heavy Snow, Northern Penobscot

When
April 5, 6:00 AM EST to 4:30 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 10 to 15 inches...with local totals of around 18 inches.

Heavy Snow, Southeast Aroostook

When
April 5, 6:00 AM EST to 4:30 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 15 inches.|

Heavy Snow, Northern Washington

When
April 5, 6:00 AM EST to 4:30 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 17 inches.|

Heavy Snow, Northwest Aroostook

When
April 5, 8:00 AM EST to 6:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 13 inches.

Heavy Snow, Northeast Aroostook

When
April 5, 8:00 AM EST to 6:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 13 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19420, 19421, 19422, 19423, 19424, 19425, 19415, 19416, 19426, 19427, 19417, 19418, 19419, 19413, 19414.